South Dakota, 2019

Hail in South Dakota, August 7, 2019

August 7, 2019 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm produced nickel sized hail in Rosebud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm produced nickel sized hail in Rosebud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 5:24 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 7, 5:24 PM CST, 5 hours 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
524 PM MDT Wed Aug 7 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 308 PM MDT Wed Aug 7 2019

Strong upper ridging is persisting across the southwest to central
CONUS. Surface high pressure has been building across the Dakotas,
with a lingering trough across southwest SD. Decent instability and
good shear remains across much of the CWA. MLCAPE is ~1500 J/kg with
35 to 45kt of shear, but most areas remain sufficiently capped.
Weakest cap is across southern portions of the northeast WY zones
and through the southern Black Hills and southwest SD. Latest KUDX
radar reflectivity shows convection has already begun in the last
hour. A storm or two may be strong, but most convection will be
weaker. Some overnight convection is possible, but generally quiet
weather is expected late tonight through Thursday morning.
Increasing south/southeasterly flow is expected tomorrow, with
decent theta e advection in the afternoon. MLCAPE will again be in
the 1500 J/kg range, with moderate shear. Could see storm
development across the area in the afternoon into the evening,
especially across northeast WY, the Black Hills area, and southwest
SD, with coverage increasing through the evening hours. Daily
chances for storms will continue through the weekend, but then a
drier pattern is still expected early next work week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 522 PM MDT Wed Aug 7 2019

Isolated/scattered TSRA will move across portions southern SD
tonight, with MVFR/local IFR conditions in the strongest storms.
Some low clouds and patchy fog will develop across southern
portions of the western SD plains early Thursday morning,
resulting in MVFR-IFR conditions there, including RAP. Clouds and
fog may also spread west into NE WY around the southern Black
Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...JC
Hazardous weather outlook, Aug 7, 5:38 AM CST, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
538 AM MDT Wed Aug 7 2019

SDZ031-042>044-046-047-049-081300-
Pennington Co Plains-Oglala Lakota-Jackson-Bennett-Mellette-Todd-
Tripp-
538 AM MDT Wed Aug 7 2019 /638 AM CDT Wed Aug 7 2019/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible late this
afternoon and evening. There is a marginal risk of severe
thunderstorms with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are possible Thursday, but
organized severe thunderstorms are not expected.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening. Large hail and damaging winds will be the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-081300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-
538 AM MDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible late this afternoon and
evening, but organized severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are expected Thursday afternoon and
evening with a marginal risk of severe thunderstorms containing
large hail and damaging winds.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening. Large hail and damaging winds will be the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>030-041-074-081300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-
Hermosa Foot Hills-
538 AM MDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible late this
afternoon and evening. There is a marginal risk of severe
thunderstorms with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are expected Thursday afternoon and
evening with a marginal risk of severe thunderstorms containing
large hail and damaging winds.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening. Large hail and damaging winds will be the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024-025-032-072-073-WYZ071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northeastern Crook-
538 AM MDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible Thursday evening, but
organized severe thunderstorms are not expected.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening. Large hail and damaging winds will be the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 7, 5:58 PM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
558 PM MDT Wed Aug 7 2019

SDZ041-080030-
Fall River SD-
558 PM MDT Wed Aug 7 2019

...STRONG THUNDERSTORM OVER EAST CENTRAL FALL RIVER COUNTY...

At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Oelrichs, or 16 miles southeast of Hot Springs,
moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oelrichs and Hay Canyon Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4316 10336 4329 10336 4330 10300 4311 10300
      4310 10301
TIME...MOT...LOC 2358Z 274DEG 27KT 4323 10330

JC
Special weather statement, Aug 7, 6:53 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
653 PM MDT Wed Aug 7 2019

SDZ029-074-080130-
Hermosa Foot Hills SD-Southern Black Hills SD-
653 PM MDT Wed Aug 7 2019

...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Blue Bell, or 6 miles southeast of Custer, moving
east at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Northern Wind Cave National Park, Blue Bell, Buffalo Corrals and
southern Custer State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large quantities of small hail. Driving
through deep hail is like driving on slushy roads. Slow down and do
not brake suddenly.

&&

LAT...LON 4364 10363 4374 10362 4372 10322 4355 10326
TIME...MOT...LOC 0052Z 279DEG 29KT 4369 10354

JC
Special weather statement, Aug 7, 8:53 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
853 PM MDT Wed Aug 7 2019

SDZ044-080315-
Bennett SD-
853 PM MDT Wed Aug 7 2019

...STRONG THUNDERSTORM OVER SOUTHWESTERN BENNETT COUNTY...

At 852 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Martin, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4314 10195 4322 10188 4321 10164 4307 10172
TIME...MOT...LOC 0252Z 285DEG 23KT 4317 10182

JC
Local storm report, Aug 7, 9:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
959 PM MDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND GST     4 SSE WITTEN            43.39N 100.07W
08/07/2019  M54 MPH          TRIPP              SD   MESONET

&&

JC
Special weather statement, Aug 7, 10:11 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1111 PM CDT Wed Aug 7 2019

SDZ047-080445-
Todd SD-
1111 PM CDT Wed Aug 7 2019

...STRONG THUNDERSTORM OVER NORTHEASTERN TODD COUNTY...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Hidden Timber, or 14 miles east of Mission, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hidden Timber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4330 10051 4337 10031 4323 10021 4314 10022
      4308 10040
TIME...MOT...LOC 0411Z 331DEG 22KT 4327 10038

JC
Special weather statement, Aug 7, 10:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1138 PM CDT Wed Aug 7 2019

SDZ047-049-080500-
Tripp SD-Todd SD-
1138 PM CDT Wed Aug 7 2019

...STRONG THUNDERSTORM OVER SOUTHEASTERN TODD AND SOUTHWESTERN TRIPP
COUNTIES...

At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Keyapaha, or 19 miles northeast of Valentine,
moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Todd
and southwestern Tripp Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4305 10042 4316 10024 4305 10007 4299 10015
      4300 10038 4300 10039
TIME...MOT...LOC 0438Z 304DEG 23KT 4305 10026

JC

The radar

The North Platte radar (KLNX), 143 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Todd

When
August 7, 11:00 PM CST
Where
Todd County, Rosebud
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.230, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844762.